Missouri, 2016

Flash Flooding in Missouri, July 31, 2016

July 31, 2016 · NWS LSX · 2 events in 2 counties and zones

Several rounds of storms trained over central Missouri during the evening hours of July 31st through the morning hours of August 1st. There were several reports of flash flooding with one fatality in Cole County which occurred during the early morning hours of August 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of storms trained over central Missouri during the evening hours of July 31st through the morning hours of August 1st. There were several reports of flash flooding with one fatality in Cole County which occurred during the early morning hours of August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 10:59 PM CST, 1 minute earlier.

Area forecast discussion, Jul 31, 10:59 PM CST, 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1159 PM CDT SUN JUL 31 2016

.UPDATE...
Issued at 840 PM CDT Sun Jul 31 2016

Updated based on latest RADAR trends and available guidance.
Believe area of ongoing SHRA will continue to move ewd and shud
dissipate somewhat as it does.

Still believe a cluster of TSRA will develop, perhaps as far east
as central MO, and gradually move ewd tonight. Believe the most
likely location for initiation is further west, on the wrn flank
of the cold pool, closer to the sfc fnt. However, with some
instability further north, have kept these PoPs as-is for now.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 350 PM CDT Sun Jul 31 2016

Primary focus for tonight and Monday continues to be chances for
convection.  The remnants of the MCS which moved out of Kansas into
western Missouri this morning continues to produce showers and
thunderstorms over parts of central and southern Missouri this
afternoon. This activity should continue to diminish through the
late afternoon into the early evening.  Think there will be a
relatively dry period for most of the area this evening, but another
round of storms looks likely tonight.  Short range guidance all
points to development over northwest or west central
Missouri...likely somewhere between Kansas City and Kirksville as
the low level jet increases late in the evening and overnight. The
fly in the forecast ointment is what the current convection is doing
to the atmosphere.  Low level baroclinicity may be further south
than what the operational models are depicting which would shift
the most favorable area of development down toward west central and
central Missouri.  Some of the rapid update models, most notably the
RAP and experimental HRRR favor this more southerly solution now
where they were further north in earlier runs.  NAM, GFS and ECMWF
all favor the more northerly track.  Am sticking with the northerly
solution for this run, but the evening shift may have to make some
quick adjustments if convection starts firing over central Missouri.
MCS should move/develop east-southeast through the night.  Think
some areas could see rainfall in excess of 1 inch...locally more
across northeast Missouri into west central Illinois.

MCS should be winding down between 14-16Z Monday.  It's questionable
how much lingering precipitation there will be during the late
morning and early afternoon, but some scattered storms are not out
of the question.  Lingering boundaries and daytime heating should be
enough to produce additional development Monday afternoon.

Carney

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 350 PM CDT Sun Jul 31 2016

(Monday Night - Tuesday Morning)

Yet another MCS-of-the-night looks set to originate to our north
Monday night and track south-southeastward, affecting our region
to the north and east, mainly for areas east of the MS river.

(Tuesday Afternoon - Friday)

Upper RIDGE expected to dominate for this period.  Models continue
to show that at some point late in the week, a TROF will try to
develop over eastern North America and should tilt the mid level flow
enough from the NW to allow a surface cold front down into our
region.  Indications continue to support that this will not be
until Saturday.

In the meantime, looks like rain chances will be small during this
period with somewhat better chances during the diurnally favorable
afternoon and early evening as much of the better organized and
higher rain chances should be further to the north and northeast.

The big story this period will be the expected return of a multi-
day high heat and humidity event.  The surface warm front is
anticipated to be to our north by Tuesday afternoon and remain
there thru Friday afternoon.  Look for max temps in the 90s with heat
index values peaking from 100 to 110 each day, with the highest
values for both in the STL metro heat island.  Heat advisories
and warnings continue to look like a likely proposition, for an
event starting Tuesday afternoon and continuing thru early Friday
evening.

Given that warnings for STL metro are looking likely at this point
for this period, will go ahead and hoist an Excessive Heat Watch at
this time.

(Saturday - Next Sunday)

Models continue to agree on mid and upper flow becoming enough from
the NW to allow a surface cold front to edge into our region for
much of this period.  How far south it gets will be open to question
but unless it is accompanied by enough episodes of showers and
storms, it may not get very far south at all before stalling and
already slithering back to the north heading into the early part of
the work week as flow aloft already backs from the SW again, a la
the EC model.

Presence of front and enhanced rain chances will certainly call into
sufficient question any heat headlines that get issued for prior
periods to probably prevent them from extending here.  Climo temps
are a good start to a forecast for these days.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1145 PM CDT Sun Jul 31 2016

Area of TSRA have developed and are expected to train sewd across
much of the same region over the next few hours. The biggest
impact will be COU, which is expected to be right on the nrn edge
of these storms. SHRA with some TS are expected to impact
STL/SUS/CPS tonight as well, but shud be lower impact before TSRA
push south of these terminals. UIN has the best chances of
remaining dry attm, but believe chances are best around sunrise.
Expect some redevelopment Mon afternoon, but location will depend
on sfc boundaries.

Winds are expected to remain largely sely overnight, but will
depend on outflow from storms. Winds on Mon are more uncertain as
the outflow boundary may stay south of most of the terminals thru
much of the forecast period.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

IL...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for Madison IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jul 31, 2:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
345 PM CDT SUN JUL 31 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
345 PM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY FOR AREAS
NORTH AND WEST OF SAINT LOUIS. THE PRIMARY THREAT IS DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY ARE LIKELY TO RETURN TO MUCH OF THE
AREA TUESDAY THROUGH FRIDAY. THE HIGHEST ANTICIPATED HEAT INDEX
VALUES...FROM 105 TO 110 EACH DAY...ARE EXPECTED TO BE IN THE
SAINT LOUIS METRO AREA...WHERE AN EXCESSIVE HEAT WATCH IS IN
EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

TES

The radar

The St Louis radar (KLSX), 149 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cole

When
July 31, 11:00 PM CST to 11:59 PM CST
Where
Cole County, 3.07 mi NNW of Marion to 0.41 mi SW of Russellville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.719, -92.398

Up to five inches of rain fell in a short amount of time causing flash flooding during the late evening hours of July 31st into the early morning hours of August 1st. Numerous roads were flooded including Missouri Boulevard in Jefferson City. Five water rescues were performed due to stranded motorists. Also, a body was discovered in Wears Creek in Washington Park near the ice arena after the flood waters went down. It was determined that it was a 51 year old homeless man who had drowned in the flood waters during the early morning hours of August 1st. Occupants of a home in the 1300 block of Satinwood drive had to be rescued when a nearby creek overflowed its banks surround the structure. The ice arena at Washington Park was flooded with about 3 feet of water from Wears Creek.

Flash Flood, Moniteau

When
July 31, 11:15 PM CST to 11:59 PM CST
Where
Moniteau County, 5.55 mi NNW of Lupus to 0.87 mi ENE of Clarksburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.920, -92.501

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Highway 179. Also, there were several roads in Jamestown flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660163, 660153.